Alert archive / North Carolina / Flash Flood Warnings in 2024
Flash Flood Warning 30, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 4, 2024, 7:12 PM EDT for Wake County, North Carolina. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2024, 7:12 PM EDT (23:12 UTC)
- Expired
- Aug 4, 2024, 9:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 18 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 7:18 PM EDT | FLASH FLOOD | 4 Sw Raleigh, NC | Car stranded in flooded waters on Hillsborough St and Etta Burke Ct. |
| Aug 4, 8:01 PM EDT | FLASH FLOOD | 4 Ese Cary, NC | Raleigh Police Department Closed I-440 eastbound due to flooding. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 376 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
727
WGUS52 KRAH 042312
FFWRAH
NCC183-050115-
/O.NEW.KRAH.FF.W.0030.240804T2312Z-240805T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
712 PM EDT Sun Aug 4 2024
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Central Wake County in central North Carolina...
* Until 915 PM EDT.
* At 712 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 3 inches of rain have
fallen. Additional rainfall amounts up to 1.5 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Raleigh, Cary and Garner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3573 7876 3581 7874 3580 7863 3577 7846
3569 7856
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CA1 follow-up statement
642
WGUS72 KRAH 050112
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
912 PM EDT Sun Aug 4 2024
NCC183-050122-
/O.EXP.KRAH.FF.W.0030.000000T0000Z-240805T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wake NC-
912 PM EDT Sun Aug 4 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM EDT THIS EVENING FOR
CENTRAL WAKE COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3573 7876 3581 7874 3580 7863 3577 7846
3569 7856
$$
GreenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 4:05 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 4, 4:05 PM EDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 405 PM EDT Sun Aug 4 2024 .SYNOPSIS... A weak surface trough will linger over the region into Monday. Tropical Cyclone Debby is expected to slowly move into eastern Georgia and southeast South Carolina through mid week. && .NEAR TERM /THIS AFTERNOON AND TONIGHT/... As of 330 PM Sunday... Marginal risk of excessive rainfall, mainly for the Sandhills and Coastal Plain this afternoon and evening. Satellite data indicated the skies were generally partly sunny across our region. A weak short wave trough is lingering over the region this afternoon, with the higher instability and moisture over the eastern Piedmont, Sandhills, and Coastal Plain east of the trough axis. Widely scattered showers were located over the north- central and southern Piedmont. Scattered showers and some thunder were noted over the eastern Piedmont and Sandhills, with some more concentrated convection over the SE Coastal Plain. CAMS suggest the highest POP will likely remain over the eastern Piedmont, Sandhills, and Coastal Plain through the afternoon and early evening. Highs this afternoon will be a bit cooler than recent days with the additional clouds/scattered storms east. Expect mostly 80s with around 90 in the SE. Widely scattered showers/storms will diminish this evening, then expect some stratus/fog again Monday morning. Lows in the lower 70s with some upper 60s north-central. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... As of 330 PM Sunday... A Marginal risk of excessive rainfall in the SE Monday. This increases to a moderate risk of excessive rainfall in the SE Tuesday, with a slight risk elsewhere. Monday is expected to be similar to today, with some scattered convection - especially in the east and south. This will be associated with the lingering surface trough that will be over the eastern Piedmont. Therefore, the higher POP will be along and east of the trough. There is a marginal risk of excessive rainfall on a localized basis, mainly in the SE Coastal Plain Monday afternoon and evening. Stratus and fog appear likely Monday night, especially around sunrise Tuesday. Highs Monday will top out in the mid 80s to around 90. Lows Monday night will be in the 70s. The influence of Tropical Cyclone Debbie will begin to appear over portions of central NC by Tuesday and Tuesday night. The surface trough will back well inland with a broad SE flow. This will bring PW's up into the 2+ inch range for most of the region. Some convection can be expected in the SE Tuesday morning - with most of the convection expected to develop with heating Tuesday afternoon and evening. It should be more focused in the south, but spreading northwest during the late day and night. The threat of excessive rainfall is expected to increase into the moderate range SE and slight risk elsewhere. Highs will be in the lower to mid 80s with lows in the 70s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 400 PM Sunday... The main driver of weather in the extended period will be what is currently Tropical Storm Debby, which is forecast to strengthen into a Category 1 hurricane before making landfall in the Big Bend region of the FL panhandle tomorrow morning. While there is decent confidence in what it will do through Tuesday (move slowly E/NE through SE GA as it gradually weakens), its track after that is highly uncertain as there will be very weak steering flow between one mid/upper ridge extending from the Desert Southwest into the Southern Plains and another in the western Atlantic. The best guess at this time from the official NHC forecast is that the center of Debby will lift north into SC on Thursday and NC on Friday. This solution closely resembles the latest ECMWF solution and isn't too far off from the Canadian, though the Canadian is more progressive. There is also good agreement among the ECMWF ensembles that it will track through the eastern Carolinas. However, the GFS looks entirely different, as it retrogrades Debby back westward into southern GA and the central Gulf Coast from late week into the weekend. Most but not all GEFS do favor the farther north solution, and that does appear to be most likely, albeit not by a lot. The ultimate track of Debby will obviously have a major impact on how much rain we see in the extended period and how significant the flooding threat will be, but regardless it does look quite wet from Wednesday through Friday, as plenty of tropical moisture will get drawn up here even if the center of the system stays to our south. Rainfall may also be enhanced as this tropical moisture interacts with a cold front that stalls over the Mid-Atlantic. While the GFS depicts lower rainfall amounts overall, it still has above-normal PW values of around 2.25-2.5 inches for much of the time. The ECMWF meanwhile has near-record PW values of 2.5-3 inches. So carry likely to categorical POPs from Wednesday through Friday, highest in the south and east. The WPC already has a slight (level 2 of 4) risk for excessive rainfall in the south and east on Wednesday and areawide on Thursday. The best guess for rainfall amounts over the next week is from 3 to as much as 7+ inches, highest in the SE, but confidence in these details is low at this time. Heavy rain and flooding looks to be the main threat here, but gusty winds of 30+ mph can't be ruled out. Stay tuned to hurricanes.gov for the latest updates. The diurnal range in temperature will be kept down in the tropical air mass, with forecast highs only in the upper-70s to lower-80s and lows in the lower-to-mid-70s. POPs decrease to chance over the weekend and the heavy rain threat appears to lessen some, as the remnants of Debby either exit to the north or decay over the Southeast US. So forecast highs increase back close to normal, generally mid-to-upper-80s. && .AVIATION /18Z SUNDAY THROUGH THURSDAY/... As of 130 PM Sunday... 24 hour TAF period: Generally VFR conditions are expected this afternoon and evening. However, there will be scattered showers and a few thunderstorms from near KRDU east and south to KRWI and KFAY. MVFR/IFR cigs are expected again tonight, mainly from 06Z to 12Z Mon. Looking ahead: Scattered showers and storms may develop again Monday afternoon and evening with brief periods of MVFR conditions, especially around KRWI and KFAY. Otherwise, low stratus and possibly fog will be likely between 09z and 13z/Tue. Then, the weather and flight conditions through Thu will be dependent upon the track of what is currently Tropical Storm Debby as it moves slowly through the Southeast US and Carolinas. Fog/low stratus will be possible each morning, while shower/storm chances for now will be highest south and east, increasing through mid-week as the storm approaches. && .CLIMATE... Record High Minimum Temperatures: August 4: KGSO: 76/2011 KRDU: 78/1935 KFAY: 78/1928 August 5: KGSO: 76/2006 KRDU: 77/2022 August 6: KGSO: 75/2007 KRDU: 77/1930 KFAY: 79/2007 && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...Badgett LONG TERM...Danco AVIATION...Badgett CLIMATE...RAH
Hazardous weather outlook, Aug 4, 4:49 AM EDT, 14 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 449 AM EDT Sun Aug 4 2024 NCZ026>028-041>043-075>078-084>086-088-089-050900- Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne- Richmond-Scotland-Hoke-Cumberland-Sampson- 449 AM EDT Sun Aug 4 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Showers and thunderstorms today could produce heavy rainfall and localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The threat for excessive rainfall and localized flooding may persist through the week as Tropical Storm Debby moves slowly over the Southeast US and Carolinas. Check hurricanes.gov for the latest updates on Tropical Storm Debby. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ007>011-021>025-038>040-073-074-083-050900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Davidson-Randolph-Chatham-Stanly-Montgomery-Anson- 449 AM EDT Sun Aug 4 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a threat for excessive rainfall and localized flooding across portions of central NC through the week as Tropical Storm Debby moves slowly over the Southeast US and Carolinas. Check hurricanes.gov for the latest updates on Tropical Storm Debby. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Aug 4, 5:33 PM EDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
533 PM EDT Sun Aug 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Flash Flood 1 SSW Franklinton 36.09N 78.46W
08/03/2024 Franklin NC 911 Call Center
Roads flooded around Franklinton, resulting
in several roads being closed.
&&
JDLocal storm report, Aug 4, 5:48 PM EDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
548 PM EDT Sun Aug 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Flash Flood Youngsville 36.03N 78.48W
08/03/2024 Franklin NC Emergency Mngr
Flooding on Cottage Ct in Youngsville,
impacting home basements and crawl spaces.
&&
JDLocal storm report, Aug 4, 5:58 PM EDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
558 PM EDT Sun Aug 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Tstm Wnd Dmg 1 N Wake Forest 35.98N 78.52W
08/03/2024 Wake NC 911 Call Center
Trees down in Wake Forest.
&&
JDSpecial weather statement, Aug 4, 6:01 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
601 PM EDT Sun Aug 4 2024
NCZ041-042-042300-
Johnston NC-Wake NC-
601 PM EDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WAKE AND NORTH CENTRAL
JOHNSTON COUNTIES THROUGH 700 PM EDT...
At 600 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raleigh, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raleigh, Cary, Garner, Knightdale, Wendell, Rolesville, Lake Wheeler,
and Lake Benson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3563 7873 3580 7879 3595 7842 3569 7835
TIME...MOT...LOC 2200Z 256DEG 11KT 3577 7867
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Aug 4, 6:23 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Raleigh NC
623 PM EDT Sun Aug 4 2024
NCZ075>077-086-088-042330-
Lee NC-Hoke NC-Harnett NC-Moore NC-Cumberland NC-
623 PM EDT Sun Aug 4 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MOORE...HARNETT...
NORTHWESTERN CUMBERLAND...LEE AND NORTHERN HOKE COUNTIES THROUGH 730
PM EDT...
At 623 PM EDT, Doppler radar was tracking strong thunderstorms from
Sanford to near Pinehurst. Movement was east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sanford, Southern Pines, Lillington, Carthage, Fort Liberty,
Pinehurst, Aberdeen, Angier, Pope AFB, and Spring Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3515 7961 3520 7966 3530 7964 3554 7918
3554 7898 3552 7897 3554 7896 3553 7875
3549 7866 3505 7912
TIME...MOT...LOC 2223Z 276DEG 14KT 3542 7915 3520 7953
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Aug 4, 6:51 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
651 PM EDT Sun Aug 4 2024
NCZ010-011-027-028-042330-
Edgecombe NC-Nash NC-Warren NC-Halifax NC-
651 PM EDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN WARREN...NORTHEASTERN
NASH...NORTHWESTERN EDGECOMBE AND HALIFAX COUNTIES THROUGH 730 PM
EDT...
At 651 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 12 miles north of Dortches, or 15 miles north of
Nashville, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Roanoke Rapids, Halifax, Dortches, Littleton, Red Oak, Enfield,
Weldon, Whitakers, Glenview, and Battleboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3651 7790 3650 7782 3648 7776 3648 7764
3644 7762 3641 7755 3637 7755 3634 7759
3632 7757 3630 7754 3632 7744 3626 7741
3624 7738 3621 7738 3600 7786 3615 7804
3620 7801 3622 7806 3654 7808 3654 7790
TIME...MOT...LOC 2251Z 233DEG 26KT 3619 7789
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CAThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:48 PM EDT | Special Weather Statement | RAH | Johnston, Wayne, Wilson | 57 min |
| Aug 4, 6:01 PM EDT | Special Weather Statement | RAH | Wake | 59 min |
| Aug 4, 6:23 PM EDT | Special Weather Statement | RAH | Harnett, Lee, Moore | 67 min |
| Aug 4, 6:30 PM EDT | Areal Flood Advisory | RAH | Vance, Warren | 3 hr |
| Aug 4, 6:42 PM EDT | Areal Flood Advisory | RAH | Wake | 30 min |
| Aug 4, 6:51 PM EDT | Special Weather Statement | RAH | Halifax | 39 min |
| Aug 4, 7:34 PM EDT | Special Weather Statement | RAH | Halifax | 26 min |
Nearby
Flash Flood Warnings in North Carolina, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.